Louisiana, 2018Flash Flooding in Louisiana, September 22, 2018
September 22, 2018 · NWS SHV · 17 events in 2 counties and zones
A tropical like atmosphere was observed across all of the Four State Region and this moisture was being fed into a trough of low pressure centered across North Central Texas. Lift in association with the upper level trough and a stalled frontal boundary near the Interstate 20 Corridor of Northeast Texas and Northern Louisiana resulted in |widespread heavy rainfall across portions of the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tropical like atmosphere was observed across all of the Four State Region and this moisture was being fed into a trough of low pressure centered across North Central Texas. Lift in association with the upper level trough and a stalled frontal boundary near the Interstate 20 Corridor of Northeast Texas and Northern Louisiana resulted in |widespread heavy rainfall across portions of the region. One particular storm moved into the Shreveport and Bossier City area during the afternoon hours of Sept. 22nd and produced rainfall rates in excess of 3 inches per hour over Shreveport. This produced high water and road closures across numerous thoroughfares in both cities. A water rescue was even reported in Shreveport. The rainfall set a rainfall record for the day as well, where 3.83 inches was recorded at the Shreveport Regional Airport, surpassing the previous record of 2.47 inches set in 1965. Additional flooding occurred during the early evening hours across Shreveport as additional storms moved from south to north into the city.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 22, 1:48 PM CST, 28 minutes earlier.
Area forecast discussion, Sep 22, 1:48 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
248 PM CDT Sat Sep 22 2018
.SHORT TERM.../Tonight through Sunday night/
Ongoing flood threat continues across the Four State Region with
a Flash Flood Watch in effect through Sunday morning mainly along
and north of interstate 20. Surface and upper-low across the Red
River of north-central Texas continues to provide the necessary
instability in an overly saturated air column across the ArkLaTex
to produce widespread rainfall. The heavier convection continues
along north-south oriented banding features extending from the
Gulf of Mexico. These bands will continue to be monitored for
potential flash flooding as storms train northward over the same
areas. An additional 2 to 4 inches may be possible across some
areas overnight.
On Sunday, surface trough bisecting the ArkLaTex combined with
upper-trough across east Texas will maintain widespread rainfall.
At this time, rain rates not expected to support flash flood
threat. However, will continue to monitor rainfall observations
and forecast trends to determine whether Flash Flood Watch will
need to be extended or expanded further.
On Sunday night, upper-trough shifts east over Arkansas bringing
gradual improvement from the west. Otherwise, high temperatures on
Sunday to range from the upper 70s across I-30 to the mid 80s
across deep east Texas. Low temperatures tonight and Sunday night
will range from the mid 60s to lower 70s. /05/
.LONG TERM....LONG TERM.../Monday through Saturday Night/
Southwest flow aloft will prevail through much of the extended
periods and this will result in a rather wet period, especially
across our southern and eastern most zones initially. The frontal
boundary will return back to the north as another cold front moves
southward into the Central and Southern Plains in association with a
deep upper level trough moving south and east of the Inter Mountain
West. Most of the energy with this trough will miss our region to
the north but the front is forecast to make good progress south and
east with the boundary expected to move into our region by midweek.
Upper flow will remain from the southwest which will result in
continued pops beyond midweek with the front trying to return back
northward by next weekend. Upper flow begins to flatten out by next
weekend with increasing upper ridging with the ridge across the
Southeast U.S. retrograding westward into the heart of our region
next weekend.
Pops will remain highest across our eastern and southern most zones
through at least Wednesday until we see the frontal passage then we
should see high pops returning to our southwest zones with the
returning front by next weekend. Did not stray too far from
SuperBlend temps as they seem to have a pretty good handle on pre
frontal and post frontal temperatures through the extended periods.
13
&&
.PREV DISCUSSION... /issued 1238 PM CDT Sat Sep 22 2018/
AVIATION...
Widespread rain with embedded thunder possible across area
terminals through the afternoon. VCSH/RA conditions to prevail
after 23/00Z, continuing through the overnight hours. Ceilings to
become LIFR/IFR after 23/03Z. Otherwise, east winds around 5 to 8
knots to persist through the duration of the terminal forecast
period. /05/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 72 83 71 87 / 70 50 40 50
MLU 72 86 72 87 / 70 60 50 50
DEQ 66 77 68 83 / 70 70 40 40
TXK 67 79 68 85 / 70 60 40 40
ELD 68 81 69 86 / 70 60 40 50
TYR 70 85 70 88 / 70 50 40 40
GGG 71 85 70 88 / 70 50 40 40
LFK 72 87 72 89 / 60 50 30 40
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Sunday morning for ARZ050-051-059>061-
070>073.
LA...Flash Flood Watch through Sunday morning for LAZ001>004.
OK...Flash Flood Watch through Sunday morning for OKZ077.
TX...Flash Flood Watch through Sunday morning for TXZ096-097-108>112-
124>126-136>138.
&&
05/13Hazardous weather outlook, Sep 22, 6:35 AM CST, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
735 AM CDT Sat Sep 22 2018
ARZ070>073-LAZ001>006-010>014-017>022-TXZ112-124>126-136>138-
149>153-165>167-231100-
Miller-Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne-
Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-Cass-Wood-Upshur-Marion-
Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-
Angelina-San Augustine-
735 AM CDT Sat Sep 22 2018
This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.
.DAY ONE...Today and Tonight...
Scattered to numerous showers and thunderstorms will develop and
spread over the area during the day and into the night with a
surface low pressure system along a nearly stationary cold front
across North Louisiana and into North Texas. A few storms will
produce strong gusty winds along with locally heavy rainfall. Some
Flooding in low lying areas will be possible, especially across
Southeast Oklahoma and parts of Northeast Texas into Southwest
Arkansas and to a lessor extent minor flooding across North
Louisiana. No organized hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
A nearly stationary frontal boundary will linger over the
region through the late weekend before lifting back to the
Northeast on Monday as a warm front. Another cold front will move
into the region near mid week followed by another cold front on
Friday. These frontal systems along with disturbances aloft and
available and deep moisture will provide the area with scattered
to numerous showers and thunderstorms. Thunderstorms will be
capable of producing gusty winds and locally heavy rainfall.
Some of the heavier totals of rainfall will be over Northeast
Texas, Southeast Oklahoma, and parts of Southwest Arkansas.
With repeated development of convection ponding of water in
streets and low lying areas and at low water crossings will be
possible. No organized hazardous weather is expected.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.
ARZ050-051-059>061-OKZ077-TXZ096-097-108>111-231100-
Sevier-Howard-Little River-Hempstead-Nevada-McCurtain-Red River-
Bowie-Franklin-Titus-Camp-Morris-
735 AM CDT Sat Sep 22 2018
This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.
.DAY ONE...Today and Tonight...
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...
Scattered to numerous showers and thunderstorms will develop and
spread over the area during the day and into the night with a
surface low pressure system along a nearly stationary cold front
across North Louisiana and into North Texas. Two to five inches
has already occurred and another two to four inches can occur. A
few storms will produce strong gusty winds along with locally
heavy rainfall. Some Flooding in low lying, poor drainage, and low
water crossings will be possible with heavy rainfall training
over the same locations across Southeast Oklahoma and parts of
Northeast Texas into Southwest Arkansas. No organized hazardous
weather is expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
Flash flooding will remain possible across portions of Southeast
Oklahoma and parts of southwest Arkansas and Northeast Texas.
Rainfall totals up to 5 to 7 inches will be possible by the end of
the weekend A nearly stationary frontal boundary will linger over
the region before lifting back to the Northeast on Monday as a
warm front. Another cold front will move into the region near mid
week followed by another cold front on Friday. These frontal
systems along with disturbances aloft and available and deep
moisture will provide the area with scattered to numerous showers
and thunderstorms. Thunderstorms will be capable of producing
gusty winds and locally heavy rainfall. With repeated development
of convection, ponding of water in streets and low lying areas and
at low water crossings will be possible through mid week.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight
for severe weather but may be required for high water and
flooding.
06
Flash Flood, Caddo
- When
- September 22, 2:16 PM CST to 3:30 PM CST
- Where
- Caddo County, 1.62 mi S of Jewella to 1.64 mi S of Jewella
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.457, -93.798
High water was reported at the intersection of Jewella Avenue and Hollywood Avenue in Shreveport.
Flash Flood, Caddo
- When
- September 22, 2:18 PM CST to 3:30 PM CST
- Where
- Caddo County, 0.55 mi S of Jewella to 0.63 mi SE of Jewella
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.472, -93.800
High water was reported across Interstate 20 and Jewella Avenue.
Flash Flood, Caddo
- When
- September 22, 2:42 PM CST to 3:30 PM CST
- Where
- Caddo County, 2.15 mi ENE of Cutoff Jct to 2.13 mi ENE of Cutoff Jct
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.442, -93.786
Flash flooding was reported at Canal Street and West 70th Street.
Flash Flood, Caddo
- When
- September 22, 2:49 PM CST to 3:30 PM CST
- Where
- Caddo County, 1.12 mi WNW of Shreveport Downtown to 1.08 mi WNW of Shreveport Downtown
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.535, -93.768
The intersection of North Market Street and Freestate Blvd was flooded.
Flash Flood, Caddo
- When
- September 22, 2:52 PM CST to 3:30 PM CST
- Where
- Caddo County, 1.72 mi NW of Shreveport Downtown to 1.68 mi WNW of Shreveport Downtown
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.546, -93.772
Ute Trail, Navaho Trail, and West Algonquin Trail were all flooded.
Flash Flood, Caddo
- When
- September 22, 2:54 PM CST to 3:30 PM CST
- Where
- Caddo County, 1.14 mi ENE of Shreveport to 1.13 mi ENE of Shreveport
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.489, -93.733
The intersection of Centenary Blvd and East Dalzell Blvd was flooded.
Flash Flood, Caddo
- When
- September 22, 3:00 PM CST to 3:30 PM CST
- Where
- Caddo County, 1.24 mi ENE of (Shv)shreveport Rgnl to 1.21 mi ENE of (Shv)shreveport Rgnl
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.457, -93.811
The intersection of Hollywood Avenue and Kennedy Avenue was flooded and closed. One high water rescue was needed for a stranded motorist who stalled in the flood waters at this intersection.
Flash Flood, Caddo
- When
- September 22, 3:01 PM CST to 3:30 PM CST
- Where
- Caddo County, 1.17 mi SW of (Shv)shreveport Rgnl to 1.11 mi SW of (Shv)shreveport Rgnl
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.440, -93.847
High water was reported along Shreve Park Drive between Buncombe Road and Shreve Hills Drive.
Flash Flood, Bossier
- When
- September 22, 3:04 PM CST to 3:30 PM CST
- Where
- Bossier County, 1.31 mi ESE of Honore to 1.4 mi ESE of Honore
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 32.560, -93.711
One lane of Airline Drive near Interstate 220 was flooded.
Flash Flood, Caddo
- When
- September 22, 5:40 PM CST to 7:30 PM CST
- Where
- Caddo County, 0.28 mi ESE of Nichols to 0.66 mi ESE of Nichols
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.448, -93.866
Pines Road just south of Interstate 20 was flooded.
Flash Flood, Caddo
- When
- September 22, 5:42 PM CST to 7:30 PM CST
- Where
- Caddo County, 0.41 mi SSE of Shreveport to 0.42 mi SSE of Shreveport
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.474, -93.748
The intersection of Ratcliff and Thornhill Avenues was flooded.
Flash Flood, Caddo
- When
- September 22, 5:50 PM CST to 7:30 PM CST
- Where
- Caddo County, 1.2 mi ESE of Jewella to 1.21 mi ESE of Jewella
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.475, -93.780
The intersection of Hearne Avenue and Dupont Street was flooded.
Flash Flood, Caddo
- When
- September 22, 5:55 PM CST to 7:30 PM CST
- Where
- Caddo County, 0.24 mi NW of Shreveport to 0.13 mi WNW of Shreveport
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 32.482, -93.753
Kings Highway was closed due to flooding from near St. Vincent Avenue and Fairfield Avenue.
Flash Flood, Caddo
- When
- September 22, 5:55 PM CST to 7:30 PM CST
- Where
- Caddo County, 1.8 mi SW of Shreveport Downtown to 1.81 mi SW of Shreveport Downtown
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.510, -93.770
The intersection of Perrin Street and Norma Avenue was flooded.
Flash Flood, Caddo
- When
- September 22, 5:55 PM CST to 7:30 PM CST
- Where
- Caddo County, 0.84 mi SE of Shreveport to 0.85 mi SE of Shreveport
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.471, -93.740
The intersection of Highland Avenue and Dudley Drive was flooded.
Flash Flood, Caddo
- When
- September 22, 6:00 PM CST to 7:30 PM CST
- Where
- Caddo County, 1.19 mi SSW of Shreveport Downtown to 1.17 mi SSW of Shreveport Downtown
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.513, -93.755
The intersection of Caddo Street and Common Avenue in Downtown Shreveport was flooded.
Flash Flood, Caddo
- When
- September 22, 6:00 PM CST to 7:30 PM CST
- Where
- Caddo County, 1.32 mi WNW of Shreveport Downtown to 1.29 mi WNW of Shreveport Downtown
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.537, -93.771
The intersection of North Hearne Avenue and North Market Street was flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, September 22 to 27, 20184 deaths · 2 events
- Heat in Arizona, September 22 to 23, 20182 deaths · 2 events
- Flash Flooding and Flood in Virginia, September 22 to 23, 2018$2.9 million · 19 events
- Flash Flooding and Flood in Texas, September 22, 2018$250,000 · 12 events
- Wildfire in Idaho, September 22 to 25, 2018$100,000 · 1 event
- Flash Flooding in West Virginia, September 22 to 23, 2018$75,000 · 2 events
- Waterspouts in South Atlantic Coastal Waters, September 22, 20182 events
- Flash Flood and Flood in Kentucky, September 22, 20182 events
- High Wind in Texas, September 22, 20181 event
- Dense Fog in California, September 22, 20181 event
- Wildfire in Idaho, September 22 to 27, 20181 event
- Dust Devil in Nevada, September 22, 2018$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776364, 776365, 776366, 776367, 776368, 776369, 776372, 776370, 776371, 776707, 776698, 776699, 776702, 776705, 776708, 776700, 776703.